- Question from NellyG: What impact do antidepressant medications—Celexa, Prozac, Effexor, etc.—have on a woman's weight?
Marisa Weiss, M.D.
Some of the antidepressants are associated with weight gain. It depends on the drug and also on the person. For some patients, Effexor tends to put on the pounds more than another brand. Talk to your doctor about the best choice for you. There may be some trial and error along the way to finding the one that's least likely to cause weight gain. You want the one that is associated with the least amount of weight gain and the lowest effect on your libido as well.
Editor's Note: If you are taking tamoxifen, talk to your doctor about which antidepressants are safe for you to take. Some antidepressants -- including Paxil (chemical name: paroxetine), Wellbutrin (chemical name: bupropion), Prozac (chemical name: fluoxetine), Cymbalta (chemical name: duloxetine), and Zoloft (chemical name: sertraline) -- interfere with the body's ability to convert tamoxifen into its active form, preventing you from getting the full benefit of tamoxifen. For more information, please visit the Tamoxifen page.
- Cyndi Thomson, Ph.D., R.D. It's important to work with your doctor on this issue, as weight gain can further contribute to depression. If your doctor doesn't have the answer, have him/her work carefully with a registered dietician.
The Ask-the-Expert Online Conference called Nutrition and Weight featured Cyndi Thomson, Ph.D., R.D. and Marisa Weiss M.D. answering your questions about nutrition and weight.
Editor's Note: This conference took place in January 2005.
The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.
A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.